Blood clotting in the liver can lead to jaundice, abdominal pain, nausea and fatigue. Clotting can cause the blood flow to and from the liver to be severely lessened as the clot could block the blood vessels that supply and empty the liver. Clots can also mean that toxins are not properly evacuated from the body because there is a blockage and a build up can occur, in severe cases causing liver failure. People with liver disease are more susceptible to clotting in the area. If you have conditions such as high blood pressure, high cholesterol levels, a family history of clotting, you smoke or have diabetes, then there is more risk of developing clotting. Using certain types of drug can also increase your risk of liver disease which can include symptoms of clotting. Having liver cancer can increase chances of developing clotting of the liver. Clots can be formed through diseases such as thrombosis. The clots then travel and could get lodged anywhere in the body. Complications with having blood clots in the liver include contracting Budd Chiari syndrome, which is the blocking of the hepatic veins. A lot of the time, why this occurs is not clear. It is more common in men than women and varies in severity depending on the condition of the sufferer. In some cases it can lead to liver failure. If the condition is mild it can be treated by sodium restriction in the diet. If it is more severe, surgery can be undergone to divert the flow of blood from the blocked vein. In severe cases, a liver transplant will solve the problem. The condition itself is generally not life threatening but it could lead to other conditions being contracted.
My mother has developed a blood clot on the liver. She does not drink or smoke, she is 81. She has been in sever pain and has been to the ER, had a MRi and blood work. She is on medication for pain. She lives on the east coast and I am on the west coast so I can't get a visual on her. She has had pain for about 2 weeks. How serious can a clot on the liver be?
Do blood thinners do anything for clots on the liver?
Can you still work with blood clots in your liver? Are some of the symptoms of blood clots in your liver light headed, feeling faint, anxiety attacks?
One of the complications is budd chiari syndrome which is caused by the blood clot in the hepatic veins. This can cause
- Liver and spleen enlargement
- Hepatic encephalopathy
It can kill you